Ohio, 2026

High Wind in Ohio, March 15 to 16, 2026

March 15 to 16, 2026 · NWS ILN · 1 event in 1 county or zone

A surface low in the Central Plains moved northeast into the Great Lakes late on Sunday the 15th. Ahead of its attendant cold front that passed later in the evening, a low level jet developed in the late morning and moved east.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A surface low in the Central Plains moved northeast into the Great Lakes late on Sunday the 15th. Ahead of its attendant cold front that passed later in the evening, a low level jet developed in the late morning and moved east. Daytime heating gave added energy to mix the lower levels of the atmosphere and bring strong winds from this feature to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 11:29 AM EST, 1 hour 31 minutes earlier. Its key messages:

  • 1) Windy and unseasonably warm conditions will continue ahead of an approaching cold front. Showers, with a chance of thunderstorms, can be expected tonight, potentially transitioning to a brief rain-snow mix in the early morning hours Monday. 2) Scattered snow showers are expected on Monday, potentially lingering into the evening. Although roads are expected to be mainly wet during the daytime, some isolated slick spots may develop after sunset with falling air and ground temperatures. 3) A much colder airmass will settle into the area for Monday and Tuesday, with lows in the teens likely Monday night.
Area forecast discussion, Mar 15, 11:29 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1229 PM EDT Sun Mar 15 2026

.WHAT HAS CHANGED...
The Wind Advisory was expanded to include the entire area to account
for the potential for gusty winds late tonight with the cold front
passage.

&&

.KEY MESSAGES...
1) Windy and unseasonably warm conditions will continue ahead of an
approaching cold front. Showers, with a chance of thunderstorms, can
be expected tonight, potentially transitioning to a brief rain-snow
mix in the early morning hours Monday.

2) Scattered snow showers are expected on Monday, potentially
lingering into the evening. Although roads are expected to be mainly
wet during the daytime, some isolated slick spots may develop after
sunset with falling air and ground temperatures.

3) A much colder airmass will settle into the area for Monday and
Tuesday, with lows in the teens likely Monday night.

&&

.DISCUSSION...
KEY MESSAGE 1)

A rapidly deepening/digging midlevel trof will pivot from the
central plains into the mid MS Rvr and OH Vlys today into early
Monday morning. As this rapidly-amplifying midlevel trof translates
E into the region, it will progressively become more negatively-
tilted and develop into a closed midlevel low, indicative of a
/very/ dynamic system, prompting the enhancement of LL and deep-
layer wind fields beginning this morning and persisting into
tonight. Intense mid/upper-level wind fields (H5 jet streak of
~125kts) will develop into the region tonight in response to the
strengthening system, resulting in a strongly-forced band of
precipitation along the leading edge of the sfc front where LL
convergence will be maximized.

Through early afternoon, the ILN FA is becoming firmly positioned in
the burgeoning warm sector, with deep/diurnally-driven mixing
developing, leading to southerly wind gusts in excess of 35-40kts,
with the rain/storms/better moisture still well to the W. The best
overlap of deep afternoon mixing and the stronger part of the LLJ
(H8 ~60kts and H9 ~40kts) will likely evolve in parts of EC IN and
WC OH, as well as areas near/west of I-71. Although WAA patterns
typically don/t result in the same gustiness that a CAA regime or
tight pressure rise/fall couplet, deep enough mixing with the
strengthening LLJ will allow for sporadic gust potential near/in
excess of 40kts for these areas through early evening. This
gustiness will drop off very briefly toward/beyond sunset with the
decrease in mixing, but should pick up again around midnight as the
strongest LLJ noses into the region just ahead of the approaching
front and shower/storm activity. Given the latest guidance, the Wind
Advisory was expanded to include the entire ILN FA, due to
expectations for 40+kt wind potential with the FROPA.

The evolution of tonight's system is coming into better focus, with
quite a few solutions still showing a narrowing axis of instby with
eastward extent into late tonight/very early Monday morning,
particularly E of I-75. This being said, despite a nearly parallel
LL bulk shear vector to the front itself, there remains the
potential that, strictly due to the extreme convergence along the
front within the strongly-forced and intensely-sheared environment,
that severe (>50kts) winds will still make their way to the sfc in
sporadic fashion as the convergent line moves W to E quickly through
the ILN FA between about 03z-08z. A band of SHRA, with ISO potential
for embedded TS, will provide small (~1-2 hour) windows for any one
location to receive gusts near/greater than 50kts. But the
coverage/expanse of this severe wind potential still remains in
question due to a somewhat unfavorable BL thermodynamic setup,
particularly for the ern half of the ILN FA.

Current guidance continues to suggest that the 0-3km instby may be
pinched off just to the W of the local area as BL/sfc moisture
remains a bit more meager locally compared to upstream across
IL/IN/MO/wrn KY. If, and it is a big if, sfc dewpoints in the
mid/upper 50s are able to advect in just ahead of the narrow squall
line, there would end up being some more widespread severe potential
locally, with damaging winds being the primary threat. This will
coincide with a H9 LLJ of about 50-55kts and a H8 LLJ of about 70kts
surging in coincident with the narrow convective line. If more a
more widespread severe wind event is to unfold, it would be favored
near/W of I-75, with even less potential for SB instby to develop
further east of this area. Still yet, confidence in this occurring
is still quite low, especially with the prospect of mixing out some
of the BL moisture during the daytime today well ahead of the better
forcing/dynamics. The time/spatial window for sufficient moisture/BL
thermodynamics (and severe wind threat) is quite small for any one
location, but potentially quite concerning. This will certainly need
to be watched considering the magnitude/depth of the very strong
wind fields that will be in play. Regardless, past 08z, the severe
threat should be over for the entire ILN FA.

On the backside of the system, cold air will surge into the local
area, with a ~30 degree drop in less than 6 hours expected for most
spots. This quick arrival of colder air may even lead to a mix of
rain/snow or a brief period of snow on the backside of the band of
showers during the predawn hours. This could lead to isolated light
accumulations on grassy/elevated surfaces, but roads will remain wet
due to antecedent warm ground temps. Moreover, there is additional
support for synoptically-driven gusts near/in excess of 35kts during
the daytime Monday as LL lapse rates steepen and colder air aloft
filters into the OH Vly. The strongest gusts near 40kts should be
confined to areas near/N of I-70.

KEY MESSAGE 2)

Coinciding with the breezy conditions through the day Monday will be
the potential for some SHSN as sufficient moisture/lift persists
within the deepening/lowering DGZ through the daytime Monday. This
will occur as an incredibly deep/potent PV anomaly digs into the
region, providing plenty of forcing (and even some instby) for some
SHSN activity through the daytime Monday. Some snow squalls will be
possible, but thankfully ground temperatures and the relatively-high
March sun angle should limit accumulation potential (and impacts)
through the daytime, even as air temps slowly dip below freezing by
late afternoon (ground/road temps will lag by at least several
hours).

Of concern, however, is the potential that SHSN activity lingers
past sunset. This loss of solar insolation amid air temps falling
into the 20s, may create isolated slick spots/snow accumulation on
untreated surfaces. It seems likely that at least ISO activity will
persist past sunset given the maintenance of sufficient lift amidst
a saturated DGZ , meaning that wet roads may turn somewhat slick in
an isolated capacity coincident with the steadiest SHSN activity.
Although overall accumulations will remain minor, the prospect of
SHSN with subfreezing air and ground temps will be watched closely
for impacts to roads.

KEY MESSAGE 3)

Strong CAA will likely result in a non-diurnal temp trace Monday,
with slowly falling temperatures during the daytime, even after the
rapid drop expected with the FROPA during the predawn hours. This
CAA will persist into Monday night and early Tuesday morning,
allowing for temps to dip into the teens area-wide by daybreak
Tuesday. Highs on Tuesday may only reach into the upper 20s and
lower 30s Tuesday before again dipping into the upper teens again
Tuesday night into Wednesday morning. With the recent warm stretch,
this magnitude and persistence of late-season cold may be
problematic for sensitive vegetation, some of which may be in the
early stages of blooming.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will persist through 06z, with the main item of
interest through early evening being the S winds of 20-25kts, with
gusts of 40-45kts. The wind will briefly taper off around 00z for a
few hours before increasing once again out of the SSE around 03z-04z.
SSE winds of 20-30kts, with gusts of 40-45kts are expected once again
immediately ahead of a quickly-moving front and line of SHRA with ISO
embedded TS. This squall line will approach KCVG/KLUK by 05z,
KDAY/KILN by 06z, and KCMH/KLCK by 07z, with SHRA persisting for
about 2-hours in any one location. Abrupt/significant changes in wind
speed/direction are likely with the passage of the squall line.

Drier conditions will briefly return area-wide between about 08z-12z
before scattered SHSN pivot into the region during the daytime
Monday. This SHSN activity may result in brief MVFR/IFR VSBYs, but
spotty coverage and uncertainty regarding timing/location precluded
inclusion in the TAFs at this time.

The other item of concern after 00z is going to be S LLWS on the
order of 50-55kts, which will end with the FROPA by 08z area-wide.

VFR CIGs will transition to MVFR with the arrival of the squall line,
persisting following the FROPA through the remainder of the period
area-wide. Brief MVFR/IFR VSBY is expected with the thin squall line.
MVFR CIGs should still linger into Monday night. WSW winds of
20-25kts, with gusts around 35kts, are expected Monday mid morning
through the afternoon, especially for nrn sites of KDAY/KILN/KCMH/KLCK.

OUTLOOK...MVFR CIGs are possible into early Tuesday. Some light
snow, with MVFR CIGs/VSBY, is possible early Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 AM EDT Monday for OHZ026-034-035-042>046-
     051>056-060>065-070>072-077>080.
     Wind Advisory from midnight tonight to 8 AM EDT Monday for OHZ073-
     074-081-082-088.
KY...Wind Advisory until 8 AM EDT Monday for KYZ089>099.
     Wind Advisory from midnight tonight to 8 AM EDT Monday for KYZ100.
IN...Wind Advisory until 8 AM EDT Monday for INZ050-058-059-066-073>075-
     080.

&&

DISCUSSION...
AVIATION...
Hazardous weather outlook, Mar 15, 11:35 AM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1235 PM EDT Sun Mar 15 2026

KYZ100-OHZ073-074-081-082-088-161645-
Lewis-Ross-Hocking-Adams-Pike-Scioto-
1235 PM EDT Sun Mar 15 2026

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for northeast Kentucky, central
Ohio and south central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and a few thunderstorms will develop after midnight. Isolated
strong to severe storms are possible, with damaging wind being the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Breezy conditions are expected to continue through Monday, with
gusts to around 35 mph likely during the daytime.

Snow showers will cause brief reduction in visibility at times
through the daytime Monday. Isolated slick spots may develop late
Monday evening into Monday night if widespread snow showers continue
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>046-
051>056-060>065-070>072-077>080-161645-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Delaware-
Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-
1235 PM EDT Sun Mar 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, south central
Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Thunderstorms are possible tonight with the potential for a few
strong to severe storms. Damaging winds are the primary threat.
However, a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Breezy conditions are expected to continue through Monday, with
gusts to around 40 mph likely during the daytime.

Snow showers will cause brief reduction in visibility at times
through the daytime Monday. Isolated slick spots may develop late
Monday evening into Monday night if widespread snow showers continue
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Mar 15, 12:21 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
121 PM EDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Non-Tstm Wnd Dmg 3 ENE Owensville        39.13N 84.08W
03/13/2026                   Clermont           OH   Broadcast Media

            *** 1 FATAL ***
            A tree fell on a residence along U.S. 50
            just east of Monterey Maple Grove Road.

&&
Local storm report, Mar 15, 12:35 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
135 PM EDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Non-Tstm Wnd Dmg Versailles              39.07N 85.25W
03/15/2026                   Ripley             IN   911 Call Center

            Several trees were blown down in several
            locations across the county.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Montgomery

When
March 15, 1:00 PM EST to March 16, 8:00 AM EST
Where
Montgomery forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton International Airport measured a gust to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322028.